Alert archive / Idaho / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 20, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at Jul 9, 1998, 7:17 PM PDT for Latah County, Nez Perce County, Idaho. It was in force for 63 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 9, 1998, 7:17 PM PDT (02:17 UTC)
- Expired
- Jul 9, 1998, 8:20 PM PDT
- In force
- 63 min
- Issued by
- NWS Spokane, WA
- Area
- Whole counties
Counties Latah County, ID, Nez Perce County, ID
The radar
The Spokane radar (KOTX), 141 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 7:32 PM PDT | Thunderstorm Wind | Kendrick, ID | strong wind bending large tree branches and trees blown down. |
| Jul 9, 7:40 PM PDT | Thunderstorm Wind | Juliaetta, ID | trees and power lines blown down. small fire started from downed power line. |
| Jul 9, 7:57 PM PDT | Thunderstorm Wind | Moscow, ID | 8 inch diameter trees snapped. many power lines down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 2.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1161 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 2291 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
268 WUUS1 KGEG 100215 RRA SVRGEG IDC057-069-100320- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPOKANE WA 717 PM PDT THU JUL 9 1998 THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN LATAH COUNTY IN NORTHERN IDAHO NORTH CENTRAL AND NORTHERN NEZ PERCE COUNTY IN NORTHERN IDAHO * UNTIL 820 PM PDT * AT 712 PM PDT... SEVERE THUNDERSTORM INDICATED 10 MILES EAST OF LEWISTON... BY NATIONAL WEATHER SERVICE DOPPLER RADAR... MOVING NORTH 20 MPH. * SEVERE THUNDERSTORM WILL BE NEAR... JULIAETTA BY 740 PM PDT LARGE HAIL IS LIKELY WITH THIS STORM. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS DRIFE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:30 PM PDT, 4 hours 47 minutes earlier.
Area forecast discussion, Jul 9, 2:30 PM PDT, 4 hours 47 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WASHINGTON 230 PM PDT THU JUL 9 1998 ANTICYCLONIC FLOW SUPPRESSING CONVECTION THIS AFTERNOON.. BUT WATER VAPOR SHOWS CIRCULATION OVER ERN OREGON MOVING NORTHWARD. 12Z MODELS APPEAR TOO WEAK WITH THIS FEATURE.. AND CANNOT RULE OUT THE POSSIBILITY OF ADDITIONAL NOCTURNAL TSTMS FOR THE KLWS/PALOUSE AREA AND THE ID PANHANDLE. ERN PACIFIC WAVE KICKS INLAND FRIDAY AFTERNOON PROVIDING STRONGER FORCING FOR A BETTER CHANCE OF TSTMS. MODELS DIFFER IN DETAILS HANDLING OFFSHORE TROUGH.. WITH ETA MORE PROGRESSIVE AND KEEPING THE TROUGH OPEN. THE AVN MODEL FORECASTS THE UPPER TROUGH TO DIG FARTHER SOUTHEAST WITH A CLOSED LOW SIGNATURE. NEITHER SOLUTION LOOKS IDEAL COMPARED TO THE SATELLITE WATER VAPOR.. THE TROUGH APPEARS NEARLY BOTTOMED OUT AND SOMEWHAT CLOSED OFF. THE QUESTION IS NOT SO MUCH WHETHER THERE WILL BE TSTMS WITHIN THE FORECAST AREA BUT THE STRENGTH. STORM PREDICTION CENTER PLACES ENTIRE COUNTY WARNING IN THE SLIGHT RISK OF SEVERE TSTMS FRIDAY. USING TRENDS ON SATELLITE WATER VAPOR.. THE ETA WILL BE TOO PROGRESSIVE WITH 850MB THETAE RIDGE. THE MODELS DO AGREE WITH INCREASING DIVERGENCE ALOFT WITH SPEED SHEAR APPROACHING 50 KNOTS. MOISTURE LACKING WITH SURFACE DEW POINTS IN THE MID 50S TO LOWER 60S MISLEADING WITH DRIER AIR ABOVE THE SURFACE. AT THIS TIME.. WILL NOT HIT THUNDERSTORM FORECAST TOO HARD BUT SITUATION BEARS WATCHING. FRISBIE ...PRODUCTS BELOW ARE PRELIMINARY AND SUBJECT TO CHANGE... ...PLEASE SEE SEACCFSEA AND ZONE FORECAST PRODUCTS... GEG 065/089/056/078 2344 CQV 063/092/056/080 2355 S86 061/085/053/074 3455 COE 063/088/054/077 3354 WWP 060/087/053/073 3455 LWS 069/093/062/082 3453 MOS 061/085/054/077 .GEG...NONE.
The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 8:29 PM PDT | Severe Thunderstorm Warning | OTX | Benewah, Latah | 66 min |
| Jul 9, 8:49 PM PDT | Severe Thunderstorm Warning | OTX | Benewah, Kootenai, Shoshone | 46 min |
| Jul 9, 9:29 PM PDT | Severe Thunderstorm Warning | OTX | Kootenai, Shoshone | 46 min |
| Jul 10, 2:57 PM PDT | Severe Thunderstorm Warning | OTX | Boundary | 48 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.